MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. LEMAITRE SINGLE LUMEN EMBOLECTOMY CATHETER

LEMAITRE VASCULAR, INC. LEMAITRE SINGLE LUMEN EMBOLECTOMY CATHETER
Model Number E1601-48
Health Effect - Clinical Codes Stenosis (2263); Device Embedded In Tissue or Plaque (3165)
Date of Event 01/18/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
We have received the complaint device for evaluation and were able to confirm the failure.The balloon was detached.Additionally, we found that the lumen was elongated and damaged, and this prevented flow through the lumen.A lot history investigation was performed.The device history record review did not reveal any discrepancies related to the complaint event during either the manufacturing or the packaging processes and there were no unresolved issues related to the complaint event.Therefore, we concluded that most likely the device was caught on the stent during the procedure and was damaged during the attempts to remove the catheter from the patient.As is common with other catheterization procedures, complications may occur during use of embolectomy catheters.These may include intimal disruption, vessel wall perforation, balloon rupture with fragmentation, tip separation, local or systemic infection, arterial thrombosis, local hematomas, air embolus, rupture of aneurysm, arterial spasm, distal embolus of blood clots or arteriosclerotic plaque, arterial dissection, and hemorrhage.All of these potential adverse events are listed in the lemaitre vascular, inc.Ifu.Note: the hospital could not confirm which exact catheter lot (lot slc3692 or slc3624) was involved in the incident.As such, both lot history records were reviewed for this report and found to have no issues that could be related to the incident.
 
Event or Problem Description
The balloon tip of the lemaitre single lumen embolectomy catheter broke off during the procedure in the patient's common illiac artery.The catheter was passed several times to remove some thrombus and allow blood flow.An angiogram indicated some stenosis and an angioplasty with stent placement was performed, but blood flow was still diminished.The catheter was again passed without difficulty removing a chunk of thrombus and improving blood flow which remained non-pulsatile.The catheter was passed another time, but the physician was unable to get the catheter back past the stent.The catheter lumen snapped and the remainder of the catheter came out.The area was visualized under fluoroscopy and the balloon was noted to still be inflated.Attempts to deflate the balloon were unsuccessful and finally another emobolectomy catheter was used in an attempt to remove the balloon.The balloon remained stuck and it was deemed safer to leave the broken tip in the vessel.The vessel was tied off and fem-fem bypass was performed.

Brand Name
LEMAITRE SINGLE LUMEN EMBOLECTOMY CATHETER
Common Device Name
SINGLE LUMEN EMBOLECTOMY CATHETER
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second avenue
burlington MA 01803
MDR Report Key5434958
Report Number1220948-2016-00004
Device Sequence Number16475602
Product Code DXE
UDI-Device Identifier00840663100606
UDI-Public00840663100606
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K992368
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 01/27/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/28/2021
Device Model NumberE1601-48
Device Catalogue NumberE1601-48
Device Lot NumberSLC3692
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/11/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2016
Initial Report FDA Received Date02/12/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age74 YR